Thunderstorm Wind, Litchfield
- When
- August 4, 12:31 PM EST
- Where
- Litchfield County, 0.86 mi SE of Pine Meadow
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.860, -72.960
A tree was downed onto a car.
A strong upper-level trough over the Great Lakes was headed towards the Northeast on Friday, August 4th along with a weak cold front. Much of eastern New York and western New England was situated with a warm and humid air mass, allowing for the atmosphere to be rather unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong upper-level trough over the Great Lakes was headed towards the Northeast on Friday, August 4th along with a weak cold front. Much of eastern New York and western New England was situated with a warm and humid air mass, allowing for the atmosphere to be rather unstable.
Strong to severe thunderstorms developed north and west of the Capital District during the afternoon hours and then proceeded to track through eastern New York and western New England. These storms resulted in an isolated report of a tree down in Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 10:31 AM EST, 2 hours earlier.
Area Forecast Discussion National Weather Service Albany NY 1131 AM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and humid conditions will remain in place this afternoon through tonight. This will keep the threat for additional showers and thunderstorms in the forecast. Showers and thunderstorms increase tonight into Saturday along and ahead of a cold front. A cooler and drier air mass is expected for the remainder of the weekend before another chance for wet weather arrives for early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1048 AM EDT...The forecast area remains in a warm and humid air mass with sfc dewpts in the 60s to around 70F in a few locations. The latest KENX radar trends show a small batch of showers/t-storms have drifted into the southeast Catskills/Mid- Hudson valley/NW CT. Hard to find a clear focus for the showers/t-storms, but an outflow boundary may have moved into region from the morning convection neat New York City. Some rainfall rates in the 0.25-0.50"/hr range noted in the NY Mesonet. Latest SPC Mesoanalysis has MLCAPEs of around 500 J/kg in the area with about 20 kt of effective bulk shear. We expect these storms to be loosely organized, and not a great severe threat. We have emphasized the heavy rain threat with PWATs getting close to 1.50-1.70" range south and east of KALB. The 12Z KALB sounding had a PWAT of 1.43" with an SBCAPE of 650 J/kg. We retooled the POPS in the forecast grids with a emphasis of prefrontal differential heating thunderstorms in the afternoon. The better threat comes later in the afternoon west of the forecast area closer to the cold front and then perhaps a prefrontal sfc trough. Best instability this afternoon is west of the Hudson River Valley based on the 12Z NAM with SBCAPEs of 1000-1500 J/kg with increasing 0-6 km bulk shear to around 30 kts. The Slight Risk area grazing the southern Adirondacks and western Mohawk Valley still looks good. The question will be how much instability is left to tap into with the approaching the band of convection the HRRR/NAM 3-km mesoscale models are hinting at. Highs once again will be in the lower to mid 80s with a few spotty upper 80s, and upper 70s to lower 80s across the mountains/hills. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... The Storm Prediction Center continues to highlight a 'marginal risk' of severe weather from near the Hudson River and points westward with the 'slight risk' line running through the Adirondacks and western Mohawk Valley. As potent August upper low and short wave across the upper Great Lakes approaches, this will send a cold front eastward tonight. The nocturnal timing of this feature suggests the best severe potential will be west of the Hudson, yet overall shear profiles do increase overnight and mid level instability will remain in place so can not completely rule out a couple severe events overnight. Regardless, a line of convection will accompany this cold front as this feature tracks across the entire region from west to east through Saturday morning. Now any slight timing differences with this frontal movement will have an impact to the expected weather on Saturday. A round of strong to potential severe thunderstorms may develop east of the Hudson through the early afternoon hours as instability increases once again. Overnight lows will generally be in the 60s with highs Saturday close to 80F in the valley areas with mostly 70s expected. As brisk and somewhat drier air advects in the region in the wake of frontal passage later Saturday into Saturday night, delta t/s off Lake Ontario increase. As deep cyclonic flow will be in place, lake effect rain showers may develop downwind of Lake Ontario as delta t/s climb close to 20c. Meanwhile, mixing layer heights climb toward 5000 feet through Saturday where 20-25kts of winds reside before crashing Saturday night. Overnight lows mainly into the 50s with some upper 40s expected across the higher terrain as H850 temperatures fall back into the single digits. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Surface high pressure will be in control for Sunday with a partly to mostly sunny sky. Temps aloft will be cool for early August to start the day, but should be warming up through the day. Still, max temps will be a little below normal for August, with mid to upper 70s for most valley areas, along with comfortable levels of humidity. With a fast flow in place aloft, the weather will quickly turn unsettled once again for the start of the upcoming week. An area of low pressure will be passing by to the south of the region for Monday and this system will be aided by a sharp upper level trough and strong jet streak aloft. A period of steady rain looks to fall beginning as early as late Sunday night and continuing through the day on Monday and into Monday evening. Precip will be tapering off Monday night to showers/areas of drizzle, although some showers will likely linger even into Tuesday thanks to the passing upper level trough. The heaviest/steadiest rainfall will be for southern parts of the area. While northern areas may only see about a half inch of rain, upslope areas of the Catskills and other locations close to the low track may see around two inches of rainfall. With our area on the cooler, stratiform rainfall side of the storm, rainfall rates shouldn't be too high, so widespread flash flooding is not anticipated. With the clouds/precip, temps will be held down on Monday and most areas will only see highs in the mid to upper 60s. Behind the departing storm, clouds should finally break for some sun by Tuesday afternoon, but highs will only reach into the low to mid 70s. Another area of high pressure should allow for a period of dry weather for the middle of the week, with temperatures still a little below normal. Wednesday should feature a good amount of sunshine with highs in the 70s, and Thursday looks dry for most spots with highs in the mid to upper 70s. Another frontal system looks to approach for late in the week, along with increasing humidity levels thanks to a moist, southerly flow expected to be in place. There will be a chance for showers and possible thunderstorms for Thursday night into Friday, with highs on Friday once again the mid to upper 70s. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Isolated convection through NJ into CT but no impacts to the local area at this tie (KPOU continues to show an erroneous 'TS' and is not included into the TAF). Per the experimental GOES-16 fog products, seems some patchy fog/stratus was patchy in nature and chance of impacts to TAFs is minimal. Regardless, conditions should remain VFR for much of the daylight hours on today. There is a nonzero potential for a shower or thunderstorm during the afternoon. Have placed a VCSH and TEMPO in after 15-18Z for TSRA potential. The winds generally become light at 5 kt or less this morning. Southerly winds will increase from the late morning into the afternoon at 5 to 10 kt, with some gusts to near 20 kt possible. Outlook... Saturday Night: Low Operational Impact. Breezy NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: Moderate Operational Impact. Chance of SHRA. Monday: High Operational Impact. Definite RA. Monday Night: Moderate Operational Impact. Chance of RA. Tuesday: Moderate Operational Impact. Chance of SHRA. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Seasonably warm and humid conditions will prevail through remainder of this week. Isolated to scattered thunderstorms are possible by this afternoon. Otherwise, it will be a bit breezy with southerly winds possibly gusting to around 20-25 mph, mainly valley locations. RH values will drop into the 50-65 percent range. Widespread showers and thunderstorms, some containing heavy rainfall, are expected tonight into Saturday morning as a cold front moves across the region from west to east. Dry weather will build in for later Saturday afternoon and continuing into Sunday. Winds will turn westerly and be a bit gusty to around 20 mph. RH values Sunday will fall into the 40 to 55 percent range as a much drier airmass builds in. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... Isolated to scattered thunderstorms are possible this afternoon, with limited coverage mitigating heavy rainfall threat. However, widespread showers and thunderstorms, some containing heavy rainfall, are expected Friday night into Saturday morning as a cold front moves east across the region. Localized ponding of water in low lying/poor drainage and urban areas will be possible, but progressive nature of the system will limit the flooding threat. Dry weather will build in for later Saturday afternoon and Sunday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Wasula NEAR TERM...BGM/Wasula SHORT TERM...BGM LONG TERM...Frugis AVIATION...BGM FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson
Hazardous Weather Outlook National Weather Service Albany NY 1241 PM EDT Fri Aug 4 2017 CTZ001-013-MAZ001-025-NYZ041>043-047>054-058>061-063>066-083-084- VTZ013>015-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1241 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding the western Adirondacks and the western Mohawk Valley, and for southern Vermont. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms this afternoon into tonight. There is a marginal risk for severe thunderstorms as a cold front approaches the region. Damaging wind gusts would be the greatest potential hazard from these thunderstorms, along with frequent cloud to ground lightning strikes. Brief heavy rainfall will accompany any thunderstorm that could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The marginal risk for severe thunderstorms continues through Saturday morning, as a cold front moves across the region. Damaging wind gusts would be the greatest potential hazard from these thunderstorms, along with frequent cloud to ground lightning strikes. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ032-033-038>040-082-051100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Fulton- 1241 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for the western Adirondacks and western Mohawk Valley of east central New York. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms this afternoon into tonight. There is a slight risk for severe thunderstorms as a cold front approaches and moves across the region late this afternoon into tonight. Damaging wind gusts would be the greatest potential hazard from these thunderstorms, along with frequent cloud to ground lightning strikes. Brief heavy rainfall will accompany any thunderstorm that could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The slight risk for severe thunderstorms continues through early Saturday morning, as a cold front moves across the region. Damaging wind gusts would be the greatest potential hazard from these thunderstorms, along with frequent cloud to ground lightning strikes. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Albany NY
1023 AM EDT FRI AUG 4 2017
NYZ064>066-041500-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
1023 AM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ULSTER AND
DUTCHESS COUNTIES...
At 1022 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tillson to Fairview to near Myers
Corner. Movement was northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
These storms will be near...
Pleasant Valley and High Falls around 1030 AM EDT.
Port Ewen and Staatsburg around 1045 AM EDT.
Kingston, Millbrook and Wingdale around 1050 AM EDT.
Rhinebeck, Stanfordville and Lake Katrine around 1055 AM EDT.
Amenia, Red Hook, Dover Plains and Saugerties South around 1100 AM
EDT.
Other locations impacted by these storms include Rolling Meadows,
Salt Point, Norrie Heights, Maple Hill, Atwood, Beekman, Lithgow,
Hoxie Corner, Linden Acres and Hillside.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4150 7388 4167 7396 4179 7420 4190 7416
4208 7396 4191 7357 4182 7351 4165 7352
TIME...MOT...LOC 1422Z 230DEG 22KT 4182 7411 4173 7388 4163 7382
DBTSpecial Weather Statement
National Weather Service Albany NY
1158 AM EDT FRI AUG 4 2017
CTZ001-041645-
Northern Litchfield-
1158 AM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...
At 1158 AM EDT, a strong thunderstorm was located near Cornwall
Bridge, or 11 miles north of New Milford, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Cornwall Bridge around 1205 PM EDT.
Torrington, New Hartford, Norfolk, Winsted and New Hartford Center
around 1245 PM EDT.
Other locations impacted by this storm include South Norfolk,
Cornwall, West Torrington, Torringford, Mooreville, Kelly Corner,
Mill Brook, West Goshen, Beech Rock and Skiff Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4176 7351 4204 7318 4204 7310 4198 7303
4197 7303 4197 7301 4190 7294 4185 7295
4171 7335 4169 7342 4169 7343
TIME...MOT...LOC 1558Z 230DEG 21KT 4176 7340
DBTSpecial Weather Statement
National Weather Service Albany NY
1246 PM EDT FRI AUG 4 2017
CTZ001-013-041715-
Northern Litchfield-Southern Litchfield-
1246 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LITCHFIELD
COUNTY...
At 1246 PM EDT, a strong thunderstorm was located over Torrington,
moving northeast at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Winsted around 100 PM EDT.
New Hartford and New Hartford Center around 105 PM EDT.
Canton around 115 PM EDT.
Other locations impacted by this storm include West Torrington,
Torringford, Haight Vineyard, Mooreville, Nepaug, Riverton, Kelly
Corner, Mill Brook, West Goshen and Beech Rock.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4187 7330 4202 7302 4197 7303 4197 7289
4190 7291 4190 7294 4185 7295 4184 7294
4181 7295 4180 7302 4177 7301 4171 7318
TIME...MOT...LOC 1646Z 240DEG 28KT 4183 7316
TAWSpecial Weather Statement
National Weather Service Albany NY
103 PM EDT FRI AUG 4 2017
NYZ032-041745-
Northern Herkimer-
103 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HERKIMER COUNTY...
At 102 PM EDT, a strong thunderstorm was located over Alder Creek, or
near Boonville, moving northeast at 30 mph.
Winds of around 40 mph and pea size hail are possible with this
storm.
This storm will be near...
McKeever around 130 PM EDT.
Old Forge and Nicks Lake Campground around 145 PM EDT.
Other locations impacted by this storm include Atwell, Wheelertown,
Wolf Lake Landing, Minnehaha, Thendara, Mountain Lodge, North Wilmurt
and First Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4379 7492 4369 7480 4353 7478 4338 7508
4365 7511
TIME...MOT...LOC 1702Z 230DEG 27KT 4341 7526
TAWSpecial Weather Statement
National Weather Service Albany NY
119 PM EDT FRI AUG 4 2017
NYZ039-041-082-041800-
Southern Fulton-Northern Fulton-Northern Saratoga-
119 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SARATOGA AND
EASTERN FULTON COUNTIES...
At 119 PM EDT, a strong thunderstorm was located near Ephratah, or
near Johnstown, moving northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Gloversville, Johnstown and Caroga Lake Public Campground around
135 PM EDT.
Broadalbin and Mayfield around 155 PM EDT.
Northville, Cranberry Creek and Northampton Beach Public
Campground around 200 PM EDT.
Other locations impacted by this storm include Meco, Fairchilds
Corners, Fish House, Munsonville, Sweets Crossing, Benedict,
Pinnacle, Sammonsville, Glenwild and Rockwood.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4324 7433 4322 7432 4322 7422 4325 7422
4325 7414 4327 7414 4313 7397 4310 7406
4312 7412 4308 7411 4298 7438 4298 7452
4304 7460
TIME...MOT...LOC 1719Z 228DEG 19KT 4301 7447
DBTThe Brookhaven radar (KOKX), 111 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed onto a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720185.